Man Takes Excessive Amount of Erectile Dysfunction Drug, Has Vision Permanently Damaged
Just because one dose of medicine works doesn’t necessarily mean taking more of it makes it more effective. That’s the hard lesson one man is learning after chugging too much of a common erectile dysfunction drug.
In a recent report, the man took a massive dose of sildenafil citrate, more commonly known as Viagra. There are a number of side effects with taking normal doses of the medicine. While it’s often sold as a generic drug, it can sometimes cause a series of vision issues. These include blurred vision, increased sensitivity to light, and a change in color vision. More often than not, it tints what a user sees to a slight blue.
On a normal dosage, those side effects last a day max.
But what this man took was no normal dosage. Doctors estimate he took significantly more than the recommended 50 milligrams. Instead, he chugged the pills from the bottle.
Unintended side effects from Viagra
The 31-year-old man had his case detailed in the journal Retinal Cases.
“People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of commonly used medication can be,” lead author Richard Rosen, director of Retina Services a the New York Eye and Ear Infirmary of Mount Sinai explained in a statement. “People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug.”
Viagra is meant to be taken 30 minutes to four hours before a man has sex, and it's not recommended for use beyond once a day.
There are countless instances where men who took the drug detailed the good, the bad, and the questionable -- including what makes a smaller dosage just as effective as the recommended one. However, it's rare for someone to chug bag a high dosage and have their experiences this documented.
Changing the structure of the eye
Unfortunately for this man, the structure of his eye was what permanently changed (rather than a longer lasting change of another member of his anatomy).
The researchers determined the pattern of the damage resembled other genetic disorders in the retina like color blindness. To discover exactly how much damage existed, the Mount Sinai researchers used adaptive optics (AO) and optimal coherence tomography (OCT) to look for damage at the cellular level.
AO allows doctors to pinpoint microscopic structures in the eye of living patients in real time. OCT then gives a cross-sectional look into the retina's various layers, so the doctors could see just how great the damage really was.
“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” Rosen said. “Our findings should help doctors become aware of potential cellular changes in patients how might use the drug excessively, so they can better educate patients about the risks of using too much.”
Rosen also noted the drug was purchased online, which leaves a possibility that contaminants might have played a role in this man’s ocular fate. However, with a consistent history of rather extreme side effects, the researchers feel confident it was the sildenafil that caused the color change.
A pipeline requires no return journey with an empty tank of oxygen, Lunar Resources CSO Peter Curreri told Interesting Engineering in an interview.